Skip to content

Drug interactions

Lithium + Methyldopa

Severity: Moderate

Lithium and Methyldopa: moderate interaction.

Last updated

For healthcare professionals — reference only. This page is a brief summary, not medical advice and not a substitute for official labeling or clinical judgement. Always verify before prescribing or dispensing.

Summary

Case reports describe lithium toxicity symptoms, such as tremor, confusion and neurologic signs, in patients given methyldopa, sometimes with serum lithium in the usual range. The combination may therefore cause neurotoxicity even without a clear rise in lithium levels.

What this interaction means in plain words

Lithium and Methyldopa can affect each other. The combination is often manageable, but it may need a change of dose, a change of timing, or extra checks while both are taken.

Lithium belongs to Central Nervous System; Methyldopa belongs to Cardiovascular.

Evidence level: Low

Why it happens

The mechanism is not established; possible additive central effects on neurotransmission.

What to do

Avoid the combination if possible, or monitor for neurologic signs of lithium toxicity and check serum lithium. Consider another antihypertensive if symptoms appear.

What to ask your pharmacist

  • Should I take them at different times of day?
  • Does the dose of either medicine need to change?
  • Is there anything I should avoid, such as alcohol or certain foods, while on both?

Bring a full list of your medicines, including over-the-counter products, supplements and herbal remedies, to every pharmacy visit.

Pro+ members

Unlock the full page

Create an account and start a Pro+ trial to unlock the full management advice for Lithium and Methyldopa, the additional notes, the evidence detail and the whole-prescription interaction checker.

  • Full clinical management advice
  • Additional notes
  • Evidence detail
  • Interaction checker for a whole prescription

Try Pro+ free for 7 days on the web. No card needed.

Frequently asked questions

Can I take Lithium with Methyldopa?

MediHelp rates the interaction as moderate. Lithium and Methyldopa can affect each other. The combination is often manageable, but it may need a change of dose, a change of timing, or extra checks while both are taken. Case reports describe lithium toxicity symptoms, such as tremor, confusion and neurologic signs, in patients given methyldopa, sometimes with serum lithium in the usual range. The combination may therefore cause neurotoxicity even without a clear rise in lithium levels.

How serious is the interaction between Lithium and Methyldopa?

MediHelp rates it moderate, on a four-level scale (minor, moderate, major, contraindicated) based on published labels and references. What to do, in brief: Avoid the combination if possible, or monitor for neurologic signs of lithium toxicity and check serum lithium. Consider another antihypertensive if symptoms appear.

What other medicines interact with Methyldopa?

MediHelp also lists interactions of Methyldopa with, for example, Tranylcypromine, Iobenguane i, Lofexidine. The full list is on the Methyldopa page.

Full monographs, dosing and an interaction checker in the MediHelp app

Open the complete reference, check multi-drug interactions and use dosing tools in the MediHelp app.

Browse A–Z · Drug interactions

Get the app Sign in